Skip to comments.Vanity - Have any FReepers had side effects with Malarial Meds?
Posted on 07/02/2011 8:11:14 PM PDT by urtax$@work
Do any FReepers have experience with adverse side effects of malarial preventive meds ??
Our daughter is returning from a Central American country after arriving a week ago for a 6 week student exchange program. We received information thru their network that she was behaving abnormally, itching, depression, not bathing...
We thought it was a bad case of homesickness. Then my wife spoke with her and realized it was not our normally happy daughter. She said she was not homesick, but felt depressed, no laughing past 4 days, lost feeling in parts of her body, thoughts about harming herself.
The program is putting her on a plane back to us Sunday. We called the pharmacist and she confirmed that malarial meds can cause those side effects. She was prescribed Chloroquine .
Any FReeper experiences with this would be greatly appreciated. Thankyou - urtax$@work
Here is the problem. Maybe it's malarial medicines. Maybe not. Even if it is malaria medicine, she's considering self-harm, which means you are beyond being able to help her with information from here or anywhere other than in the presence of a doctor.
Please, I implore you: take her to a trusted doctor as soon as you possibly can and tell them what you've written here. Do not leave her alone until then.
The one thing you know is that something is seriously wrong. Please get her looked at by competent medical care in person immediately.
Try online search for side effects of Chloroquine, although your pharmacist has already confirmed what you know..... (I did 15 months in The Sudan, and took Doxy)
No personal experience with this, but here’s one of several websites that speaks about possible side effects. It says that this medication has been used since 1940, so evidently the side effects are not too common:
Good luck with your daughter. Our youngest daughter is back from a couple of weeks in Honduras, also on an educational trip. I was a bit worried about her contracting malaria or parasites, but she seems to be fine.
I’ve heard black and arab people have issue with Malaria drugs.
I’ve taken Chloroquine and done a lot of traveling, and so have been around a lot of people taking that med. Never heard of a reaction to Chloroquine.
Your daughter is obviously very sick. I hope you find the source, but I would be surpised if it was Chloroquine
We took so many different immunizations in the military we were unsure of what did sn didn’t mess with us physically or mentally.
During Desert Storm was last time I was on the anti malaria meds along with many others.
I can not say with conviction that med alone had an effect.
But if she is having that much trouble snag her out of there an bring her home....
People develop allergies to stuff they used yesterday with no issue.
My experiences.... Hope she is well.
Chloroquine and Primaquine have been used as a Malaria preventative orally for 40 to 60 years and probably more years. If there is such a side effect as happened to your daughter it should be well documented as hundreds of thousands - if not millions of people have used it... including me once upon a time - plus most of the troops who served in Vietnam. Any body of side effect evidence should be found easily by using major Internet search engines. Chloroquine and Primaquine has probably prevented millions of cases of Malaria - a very deadly disease. If it were me - I would have my child thoroughly checked out for various parasite infections...
My husband took all kinds of vaccinations while he was with the WI Air Nat’l Guard. He even took the Anthrax ones, which scared me. He would get flu like symptoms with some of the vaccinations. Can’t say he ever had a bad reaction to the malaria vaccinations.
I hope your daughter will be fine very soon. God Bless her.
I took Larium, an anti-malarial, many years ago and had the same side effects as your daughter.
I went off it and the symptoms went away.
What side effects may I notice from receiving this medicine?
Side effects that you should report to your doctor or health care professional as soon as possible:
allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue
changes in vision
hearing loss or ringing
feeling faint, lightheaded
fever or infection
unusual bleeding or bruising
unusually weak or tired
Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):
bleaching of body hair
blue-black color to the skin, nails
loss of appetite
This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Get a little LOOSE for a week or two ... nothing like San Miguel but it lasts a bit longer
Hardly notice it
I’ve been on chloroquine a number of times with no side effects - that I noticed. Blood banks have been leary a couple times because of travel in malarial countries, but other than that, nothing.
Hope she does better soon and keep an eye on her.
Those symptoms sound awfully familiar.
Nothing like your first “Night of San Miguel”
Details of the following first couple days until you are acclimated are unnecessary as are the side effects of Malaria prophylactics ... Malaria is much worse
I got very hyper on chloraquine when staying in a Caribbean coast jungle national park of Costa Rica.
Then again, I was very agitated by the endless exotic and humoungous bugs in my non-air conditioned accommodations, an hour by boat to the nearest pathetic excuse for a road.
Get her back here as fast as you can and get her to a medical doctor immediately. If you can not get an appointment, take her to the ER at your local hospital. Do not let her be left alone!
My friend who is a Missionary had a nasty side effect from one of the malaria drugs. I can’t remember which one it was. He became very depressed. They took him off it right away. It’s been a few years ago so I don’t remember all the particulars about it.
You’re right - this is a job for a medical doctor. A total physical - head to toe, parasite check, blood workup, everything checked... followed up with a counselor to see if anything unusual happened...
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.